Alert archive / New Mexico / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 1996, 10:20 PM MDT for Lea County, New Mexico. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1996, 10:20 PM MDT (04:20 UTC)
- Expired
- May 25, 1996, 11:25 PM MDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:28 PM MDT | Hail 0.75 | Hobbs, NM | |
| May 25, 10:31 PM MDT | Hail 1 | Hobbs, NM | |
| May 25, 10:35 PM MDT | Thunderstorm Wind | Hobbs, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 260420 SVRMAF NMC025-260525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1020 PM MDT SAT MAY 25 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM MDT (1225 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NEW MEXICO ...LEA COUNTY AT 1019 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 14 MILES SOUTHWEST OF HOBBS OR 5 MILES WEST OF MONUMENT MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MONUMENT...NADINE... HUMBLE CITY AND HOBBS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE TH2UNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ MURDOCH/WRINKLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:27 AM MDT, 12 hours 53 minutes earlier.
Area forecast discussion, May 25, 9:27 AM MDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1027 AM CDT SAT MAY 25 1996 OBVIOUS THAT CHANGES ARE OCCURRING THIS MORNING WITH HIGH DEW POINTS AND LOW CLOUDS. STRONG BOUNDARY LAYER FLOW CONTINUES TO PUMP IN MOISTURE...WOULD EXPECT AFTERNOON SURFACE DEW POINTS TO STAY IN MID 60S AT MAF FOR FIRST TIME THIS SEASON. IMPRESSIVE PARAMETERS BOTH DYNAMICALLY AND THERMODYNAMICALLY FOR THIS AFTERNOON AND EVENING. CAPPING INVERSION SLIGHTLY STRENGTHENED IN PAST 24 HOURS AND WITHOUT DYNAMIC SUPPORT WOULD BE DIFFICULT TO BREAK WITH EXPECTED HIGH TEMPS. COOLER MID LEVEL TEMPS AT ELP...BUT LITTLE ADVECTION OR MOVEMENT OF THAT COOLER AIR THIS DIRECTION. CUU BALLOON TOOK A SIESTA...SO HARD TO TELL WHAT KIND OF 700 MB TEMPS WILL BE ADVECTING INTO REGION. SPEED MAX COMING INTO AREA ACROSS MEXICO SHOULD AID IN LIFT AND MAYBE SLIGHT COOLING ALOFT. THINKING THAT CAP WILL ONLY DELAY THE ONSET OF STORMS AND WILL NOT PREVENT THEM ALL TtOGETHER. MOISTURE PRESENTLY AS FAR WEST AS MRF...THINK THAT IT WILL STAY PRETTY CLOSE TO MOUNTAINS...BUT WILL MIX OUT AT MRF. CNM 93 10 MAF 89 20 MRF 90 10 P07 90 20 MATHEWS
In the hours before
Local storm report, May 25, 7:24 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
104 AM CDT SUN MAY 26 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
255 PM 1 E HALFWAY NM 0.75 INCH HAIL
05/25/9 LEA
330 PM 12 S LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEA
335 PM 8 E HALFWAY NM 1.00 INCH HAIL
05/25/96 LEA
345 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
438 PM 12 SW SEMINOLE TX 1.00 INCH HAIL
05/25/96 GAINES
410 PM HOBBS NM 1.75 INCH HAIL
05/25/96 LEA
445 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
540 PM 15 E HOBBS TX 50 MPH TSTM GUST
05/25/96 GAINES
600 PM LOOP TX 1.75 INCH HAIL
05/25/96 GAINES
600 PM LOOP TX 50 MPH TSTM GUST
05/25/96 GAINES
615 PM LOOP TX 58 MPH TSTM GUST
05/25/96 GAINES
620 PM 6 W WELCH TX 66 MPH TSTM GUST
05/25/96 GAINES
630 PM 3 W WELCH TX 1.75 INCH HAIL
05/25/96 DAWSON
641 PM 4 S WELCH TX TORNADO
05/25/96 DAWSON
645 PM 2 N PUNKIN CENTER TX 2.75 INCH HAIL
05/25/96 DAWSON
700 PM 10 N LAMESA TX 1.75 INCH HAIL
05/25/96 DAWSON
740 PM fLOVINGTON NM 1.75 INCH HAIL
05/25/96 LEA
755 PM LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEALocal storm report, May 25, 7:25 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
825 PM CDT SAT MAY 25 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
255 PM 1 E HALFWAY NM 0.75 INCH HAIL
05/25/9 LEA
330 PM 12 S LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEA
335 PM 8 E HALFWAY NM 1.00 INCH HAIL
05/25/96 LEA
345 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
438 PM 12 SW SEMINOLE TX 1.00 INCH HAIL
05/25/96 GAINES
410 PM HOBBS NM 1.75 INCH HAIL
05/25/96 LEA
445 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
540 PM 15 E HOBBS TX 50 MPH TSTM GUST
05/25/96 GAINES
600 PM LOOP TX 1.75 INCH HAIL
05/25/96 GAINES
600 PM LOOP TX 50 MPH TSTM GUST
05/25/96 GAINES
615 PM LOOP TX 58 MPH TSTM GUST
05/25/96 GAINES
620 PM 6 W WELCH TX 66 MPH TSTM GUST
05/25/96 GAINES
630 PM 3 W WELCH TX 1.75 INCH HAIL
05/25/96 DAWSON
641 PM 4 S WELCH TX TORNADO
05/25/96 DAWSON
645 PM 2 N PUNKIN CENTER TX 2.75 INCH HAIL
05/25/96 DAWSON
700 PM 10 N LAMESA TX 1.75 INCH HAIL
05/25/96 DAWSON
740 PM LOVINGTON r NM 1.75 INCH HAIL
05/25/96 LEA
755 PM LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEALocal storm report, May 25, 7:26 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
825 PM CDT SAT MAY 25 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
255 PM 1 E HALFWAY NM 0.75 INCH HAIL
05/25/96 LEA
330 PM 12 S LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEA
335 PM 8 E HALFWAY NM 1.00 INCH HAIL
05/25/96 LEA
345 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
438 PM 12 SW SEMINOLE TX 1.00 INCH HAIL
05/25/96 GAINES
410 PM HOBBS NM 1.75 INCH HAIL
05/25/96 LEA
445 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
540 PM 15 E HOBBS TX 50 MPH TSTM GUST
05/25/96 GAINES
600 PM LOOP TX 1.75 INCH HAIL
05/25/96 GAINES
600 PM LOOP TX 50 MPH TSTM GUST
05/25/96 GAINES
615 PM LOOP TX 58 MPH TSTM GUST
05/25/96 GAINES
620 PM 6 W WELCH TX 66 MPH TSTM GUST
05/25/96 GAINES
630 PM 3 W WELCH TX 1.75 INCH HAIL
05/25/96 DAWSON
641 PM 4 S WELCH TX TORNADO
05/25/96 DAWSON
645 PM 2 N PUNKIN CENTER TX 2.75 INCH HAIL
05/25/96 DAWSON
700 PM 10 N LAMESA TX 1.75 INCH HAIL
05/25/96 DAWSON
740 PM LOVINGTONv NM 1.75 INCH HAIL
05/25/96 LEA
755 PM LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEAThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:38 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| May 25, 8:56 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.